Today depression can be successfully treated with medication. Unfortunately, sexual dysfunction is a common side effect of nearly all classes of anti-depressant medications. The side effects include decreased libido, inability to orgasm, decreased sensation in the genitals, vaginal dryness (in women), and erectile dysfunction (in men).
There are other causes of loss of libido, which includes hormone deficiency in both men and women and can easily be diagnosed with a blood test for testosterone and if the level is diminished, replacement therapy can easily be accomplished with injections and gels in men and with medication and gels in women.
If anti-depressants are the likely cause, there are several possible options. There are some anti-depressants that are less likely to cause loss of libido. Wellbutrin is one of those medications that is associated with less sexual side effects than other anti-depressants.
The drugs used to treat erectile dysfunction, Viagra, Levitra, and Cialis have been effective in resolving the side effects of anti-depressant medication in both men and women.
For those who are on anti-depressant medication, consult with your doctor and tell him\her about the sexual side effects and the doctor may be able to decrease the dosage of the anti-depressant medication that causes the sexual side effect yet provide adequate medication to control the depression.
Another option is to ask your doctor about changing the time of day that you take your medication. For example, if you plan to have sexual intimacy in the evening, then take your anti-depressant medication before you go sleep. Thus the blood level of the anti-depressant will be lowest the next evening at the time you engage in sexual intimacy.
You can also ask your doctor if you can divide your anti-depressant medication and take it twice a day rather than one large dose which will elevate the blood level of the anti-depressant more than using smaller doses several times a day.
Finally, consider a drug holiday. This involves taking a short break from your anti-depressant medication. There are reports that a two-day break from antidepressant therapy can lower the rate of sexual side effects during the break without increasing the risk of a recurrence of depressive symptoms. This approach, the weekend holiday, works with quick-clearing drugs, such as Zoloft and Paxil. One potential risk with taking a drug break from antidepressants that have very short half-lives, such as Zoloft and Paxil, is the recurrence of symptoms of depression.
Bottom Line: Sexual side effects are commonly associated with the use of anti-depressant medications. However, if you speak to your physician, alternatives may be found that will put your sex life back on track.